Kentucky, 2002

Hail and Damaging Wind in Kentucky, February 20, 2002

February 20, 2002 · NWS ILN · 7 events in 6 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 20, 9:45 AM EST, 3 hours earlier.

Area forecast discussion, Feb 20, 9:45 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EST WED FEB 20 2002

FCST UPDATE THIS MORNING CONCERNS POTENTIAL FOR SVR WX.

14Z SFC ANALYSIS DEPICTED A COLD FRONT ACRS CNTRL IL SOUTHWARD ALONG
THE MS RIVER VLY.  MODELS TAKE THIS FRONT AND ASSOCIATED UPR LVL S/W
TO NEAR THE OHIO/INDIANA BORDER BY EARLY AFTN (18Z-20Z PERIOD).  WITH
DYNAMICAL S/WV...SFC FRONT...MID LVL DRYING...DEWPOINTS IN THE LOWER
50S AND AIR TEMPS PUSHING 60 DEGREES...FCST MODEL SOUNDINGS YIELD
SBCAPES 500-1000 J/KG.  THIS UNSTABLE AIR ALONG WITH MID LVL WINDS
NEAR 80 KT POSES THE POTENTIAL FOR THUNDERSTORMS WHICH MAY CONTAIN
DAMAGING WINDS.  RADAR AND SATELLITE MOSAICS ALREADY SHOW CONVECTION
DEVELOPING ACRS EXTREME ERN ILLINOIS ATTM.  WILL UPDATE FCST TO
INCLUDE POSSIBLE STRONG WINDS ALL ZONES AND TO CLEAN UP WORDING.
OTHERWISE FCST LOOKS GOOD.

.ILN...NONE.

HICKMAN

In the hours before

Special weather statement, Feb 20, 11:46 AM EST, 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1146 AM EST WED FEB 20 2002

...THUNDERSTORMS WITH GUSTY WINDS LIKELY THIS AFTERNOON...

A LOW PRESSURE SYSTEM WILL MOVE ACROSS MICHIGAN TODAY. AN
ASSOCIATED COLD FRONT WILL PUSH ACROSS THE OHIO VALLEY LATER THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL
AFFECT THE REGION DURING THE AFTERNOON HOURS.

WINDS ABOVE THE SURFACE WILL BE QUITE STRONG...SO ANY SHOWERS AND
STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING VERY GUSTY WINDS.
THE POTENTIAL EXISTS FOR A FEW OF THE THUNDERSTORMS TO BECOME
SEVERE...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. SMALL
HAIL CAN ALSO BE EXPECTED WITH SOME OF THE STRONGER STORMS.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY.  SPOTTER ACTIVATION MAY BE
REQUIRED THIS AFTERNOON OVER PARTS OF THE REGION...SO STAY TUNED TO
NOAA WEATHER RADIO OR THE COMMERCIAL MEDIA FOR THE LATEST
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
February 20, 12:45 PM EST to 12:48 PM EST
Where
Carroll County, Carrollton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -85.167

Hail, Boone

When
February 20, 1:16 PM EST to 1:19 PM EST
Where
Boone County, Florence
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -84.617

Hail, Kenton

When
February 20, 1:25 PM EST to 1:28 PM EST
Where
Kenton County, 2 mi E of Erlanger
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -84.567

Hail, Campbell

When
February 20, 1:30 PM EST to 1:33 PM EST
Where
Campbell County, Highland Hgts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -84.450

Hail, Owen

When
February 20, 2:00 PM EST to 2:03 PM EST
Where
Owen County, 5 mi NE of Owenton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -84.767

Hail, Grant

When
February 20, 2:44 PM EST to 2:45 PM EST
Where
Grant County, 5 mi S of Williamstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -84.550

Thunderstorm Wind, Owen

When
February 20, 2:45 PM EST to 2:48 PM EST
Where
Owen County, 1 mi N of New Liberty
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -84.900

A barn sustained severe roof damage in the northern part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281579, 5281580, 5281581, 5281582, 5281583, 5281584, 5281585.